oral thrush for a year and a half

Hello all

I am having a rotten time of it with oral thrush. I have had it for about 18 months, and have had course after course of nystatin, amphotericin, and fluconazole. It just won't go away, no matter what. I have always used a spacer when I take my steroid inhaler, always swill my mouth with water, and use Corsodyl mouthwash three times a day - so I am fairly convinced that it is not my seretide use that is causing it. My immune system is functioning normally..

I have this off-white, creamy gunk on my tongue, but mostly in the back of my throat all the time. My tongue is red and sore, and it is hard to swallow food at times - I feel as if I have a lump in my throat all the time, and I am constantly hoarse. My GP took a swab of my tongue, and it came back as positive for yeast.

I asked my respiratory consultant if he would refer me to the ENT dept., but he seemed convinced that the thrush was related to my inhaler use, but he said that he didn't think that ENT could do anything for me, and just told me to cut down my seretide from 4 puffs to 2 puffs. This hasn't made any difference so far.

Has anyone else had this? What did you do? It's one of those minor symptoms which can make life a bit miserable - I hate it that I can't eat without feeling a lump at the back of my throat, or drink a cup of tea without it hurting my tongue....

All suggestions will be very gratefully welcomed!

Cheers in advance,

Mazza

xxxxx

7 Replies

oldestnewest
  • Hiya Maz i had same problem tried same treatments as you to not much availe?

    Thing i have noticed made difference is cutting out white bread? its work for other thrush too which get alot with antibiotics and diabetes.

    What dose fluconpzole did you try, i find th 160mg one off no good i have 50mgs a day for 2 weeks? maybe worth asking for it more regularly than bad flare up?. Seriously look into eliminating yeast from your diet, as this will give it more to feed on making it worse.

    Push GP for refferal as you said, hes not living with it? its not nice. youve done what he said with inhalers its not working so need do something else?

    good luck

    Andrea xxx

  • Hi Maz

    My mum had a similar problem for ages. Anyway, another older lady suggested she use a spoonful of bicarb ion a small cup of warm water and used it as a mouthwash. She also used a tongue scraper (sorry, may not want o hear that if your tongue is sore), but it worked!!

    Might be worth a try.

    Kathyx

  • Hi

    There are many things that can cause thrush, I get it all the time and it can be really hard to treat, but I would avoid using corsodyl for more then 5 days as it can discolour your teeth. Try cutting down on the mouthwash and see if that helps, cause if you are taking steroids through a spacer then the chances of getting thrush are much lower. Also try rinsing with salt water as this is very soothing.

    Lejaya

  • thanks

    thanks everyone - some ideas there for me to try. I will let you know how I get on.

    Thanks again.

    Love

    Maz

    xxxxx

  • Ooh, much sympathy! I had it for 2 weeks once & that was quite bad enough!

    Do you have a lot of sugar in your diet? That encorages thrush.

    Live yoghurt very good. I'm not sure whether it would really cure it on it's own, but it certainly helps, and it is nice & soothing & if nothing else makes your mouth feel better for a bit. Just avoid ones high in sugar!

  • Are you registered with a dentist?

    My daughter (7) is asthmatic and we assumed that the sore patches in her mouth we due to her inhalers (just Becazone through a spacer) but the dentist said not necessarily and referred us to an oral surgeon at the hospital who will have a look and do some tests. He said there can be things awry in many different parts of the body that show up as problems in the mouth hence the tests.

    Haven't heard from the hospital yet regarding an appointment but I'd have though a dentist would steer you better with oral problems than a doctor.

    Might be worth asking?

    Jacqui Mac

  • It might be worth asking your GP to swab again and ask the lab for sensitivities - they can work out which antifungal is best, just like they can with antibiotics, then you know which one thye should use.

You may also like...